Wisconsin, 2022

Hail in Wisconsin, May 9, 2022

May 9, 2022 · NWS GRB · 2 events in 2 counties and zones

A line of strong to severe thunderstorms developed across western Wisconsin ahead of an approaching warm front, then tracked through central Wisconsin during the late evening hours on Monday (5/9). The strongest storms produced isolated large hail up to ping pong size across portions of central Wisconsin before diminishing through the overnight hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A line of strong to severe thunderstorms developed across western Wisconsin ahead of an approaching warm front, then tracked through central Wisconsin during the late evening hours on Monday (5/9). The strongest storms produced isolated large hail up to ping pong size across portions of central Wisconsin before diminishing through the overnight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 9, 10:06 PM CST, 27 minutes earlier.

Area forecast discussion, May 9, 10:06 PM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1106 PM CDT Mon May 9 2022

Updated aviation portion for 06Z TAF issuance

.UPDATE...
Issued at 848 PM CDT Mon May 9 2022

Although winds at 925 mb continued to increase over eastern
Wisconsin (now up to 55 kts at 925 mb), the loss of daytime
heating has allowed the boundary layer to stabilize and wind gusts
continued to diminish. KGRB was still G31 kts, but all other obs
sites in the advisory area were AOB 30 kts for gusts. So, will go
ahead and drop the Wind Advisory. Brief strong gusts are possible
later tonight if the convection now entering central WI can hold
together and reach the east, but that will be covered by an SPS if
necessary.

The storm that produced a 58KT gust at KRCX within the hour
continued to weaken as it shifts NE toward western Vilas County.
The portion of the forecast area most at risk for strong and
possibly a severe storm this evening is central WI for the next
couple hours.

Updated product suite will be out ASAP.

UPDATE
Issued at 812 PM CDT Mon May 9 2022

The trend during the past hour has been for the focus of the
strongest convection over western Wisconsin to shift south with
time, and for the convection to become more linear.

Synoptic wind gusts have also decreased substantially during the
past hour or two. Stabilization of the boundary layer will
continue, making it increasingly unlikely stronger gusts will work
down to the surface (except perhaps when the convection arrives in
the area). Will monitor surface obs a little longer, but at this
point anticipate being able to drop the Wind Advisory by around
900 pm.

UPDATE
Issued at 707 PM CDT Mon May 9 2022

Scattered supercells across west-central/northwest Wisconsin
continued to advance toward the area this evening. The atmosphere
across that portion of the state was much more favorable for
severe convection that across the forecast area. However, fairly
substantial modification of the air mass across C/N-C WI has
occurred in the past few hours as strong SSE flow continued to
transport moisture into the area. On the other hand, some
boundary layer cooling will begin to occur as we approach dusk.
So the potential for severe storms across the western portion of
the area will depend on whether the air mass can still manage to
modify quickly enough to allow the storms to maintain themselves
as they advance east into the area. So overall--expect some
weakening of the convection as it approaches and enters the area,
but the key questions are how much weakening and how quickly will
it occur?

Timing of the storms based on current movement would bring them
into the forecast area around 0245Z.
&&

.SHORT TERM...Tonight
Issued at 236 PM CDT Mon May 9 2022

Gusty winds are mixing to the surface this afternoon across
eastern and northeastern Wisconsin. Gusts up to 50 mph have been
observed at localized observation sites so a Wind Advisory has
been issued until 11 PM CDT for these continued strong winds. The
strongest gusts are yet expected in the early evening hours today
so expect a continued uptick in gust magnitude into the evening
commute hours. The chance of precipitation tonight was slowed by
a few hours across northwestern forecast zones inline with
updated guidance holding off into the later evening hours. A few
stronger thunderstorms cannot be ruled out as this initial line
moves from west to east later tonight. Up to an inch of rain could
fall within the strongest thunderstorms, most likely closer to
the general Rhinelander region. Some low ceilings are expected by
early Tuesday morning. While low confidence at this point, some
patchy fog cannot be entirely ruled out an hour or two on either
side of sunrise.

.LONG TERM...Tuesday Through Monday
Issued at 215 PM CDT Mon May 9 2022

Omega pattern across CONUS will continue to dominate the region, with
northeast Wisconsin being under the influence of anomalous
ridging and warm temperatures. As we progress through the week,
the ridge aloft will slowly expand eastward above a cutoff low off
the Florida coast, and allow the blocking pattern to break down
as the upstream trough lifts into the Canadian prairies and a
couple cold fronts swing through the region in the Friday night
and Saturday night time frame. Overall, as a couple frontal
features lift through in the forecast period, there will be a
couple opportunities for thunderstorms and possible severe
weather.

Beginning Tuesday, daytime heating with a front draped across the
region will support convection developing across central and
southwestern Wisconsin. 12z guidance suggests the atmosphere will
be supportive for thunderstorms given MLCAPE ranging from 1000 to
2500 j/kg and 0-6km shear varying between 35 to 50kts. Soundings,
hodographs, and helicity values suggests activity may include some
supercelluar activity with potential for hail, wind, and even
some tornadoes along and south of where the boundary sets up.
North of the boundary it appears to be more of a hail threat. SPC
updated their convective outlook for Tuesday and plopped a Slight
right on top of the CWA to articulate this potential. Timing on
when activity will start varies among guidance and will largely
depend on upstream convection developing and how quickly the cap
can erode. However, the warm airmass suggests surface based
activity in central Wisconsin could start 17-20z and the Green Bay
and Appleton areas seeing activity starting generally 21-23z. As
the event unfolds, CAMS suggest scattered activity could evolve
into a linear complex/bowing segment that could begin tracking
southeastward into Lake Michigan/southeastern Wisconsin as the
evening progresses. Outside of the thunderstorm activity, 850mb
temps around 17C should support a warm day with highs in the 70s
across the northern parts of the forecast area and near 80F south.
Lake Michigan and the Bay, along with weak onshore flow, will
work to moderate temps by the lakeshores and largely cap max temps
in the 60s to near 70F. Overnight lows Tuesday night look to
bottom out in the 60s south, near 50F by the lakeshores, and low
50s north toward the Michigan stateline.

As the cold front lingers in the general area, some shower/thunderstorm
activity can't be ruled out Wednesday morning, but otherwise, I
suspect most of the region should stay dry Wednesday. Daytime
highs look similar with most folks climbing into the 70s away from
the lakeshores and low/mid 60s by the water. A warm front lifts
through the region late Wednesday night/Thursday and again may
support another round of thunderstorms. 12z guidance appears to
focus most of the activity to the west of the region though. If
this holds, then the warm sector should dominate the region
Thursday and give many folks an opportunity to surge into the
upper 80s away from the lakeshores. Some near 90F locations seems
plausible. Communities closer to the water look to top out in the
70s. Model soundings show steep lapse rates that may be able to
tap into some gusty winds aloft.

By Friday, the upstream trough looks to have lifted into Canada.
As the surface feature slowly drifts through Manitoba, a cold
front looks to swing through the region Friday afternoon/evening,
with a second, and more notable cold front late Saturday. At this
point, its a little far out to rule out more shower/thunderstorm
activity with each frontal passage. What is more certain though is
the cooler airmass behind the second cold front. Right now, it
looks like highs on Sunday should top out near 70F, but Monday, we
may struggle to hit 60F.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1102 PM CDT Mon May 9 2022

LLWS will diminish quickly after midnight. The line of SHRA/TSRA
shifting east across the southern part of the forecast area will
diminish. Models were pretty aggressive in developing fog and
especially widespread stratus. But that was at least partly based
on receiving much more widespread sig pcpn than will be the case.
So, continued to downplay the widespread low cigs in the TAFs.
&&

.MARINE...
Issued at 234 PM CDT Mon May 9 2022

Gusty southeast winds and building waves will continue to create
small craft conditions on Lake Michigan through Tuesday. A few low-
end gale force gusts remain possible through sunset this evening
from continued mixing. Those chances for low-end gale force gusts
decrease further away from the immediate shoreline areas though so
the small craft advisories persist. Thunderstorms are expected to
move over the central and southern Bay of Green Bay and possibly
Lake Michigan nearshore zones later this evening and again tomorrow
afternoon. Expect erratic wind shifts near and within any
thunderstorms over the next twenty-four hours. Decreasing wind
speeds into Tuesday evening will help to decrease wave height below
4 ft along Lake Michigan into Tuesday night. Periodic chances of
thunderstorms persist into later this week.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE.........Skowronski
SHORT TERM.....NLy - MQT Backup
LONG TERM......JTP - MQT Backup
AVIATION.......Skowronski
MARINE.........NLy - MQT Backup
Hazardous weather outlook, May 9, 8:26 PM CST, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
926 PM CDT Mon May 9 2022

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-110230-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
926 PM CDT Mon May 9 2022

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Thunderstorms are possible tonight, especially across central and
north-central Wisconsin. A severe storm will be possible until
about midnight, though it is more likely the strongest storms
will remain below severe criteria and produce isolated wind gusts
of 40 to 50 mph and hail up to 1/2 inch in diameter.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

Scattered thunderstorms are expected Tuesday afternoon into
Tuesday night. There's potential for these thunderstorms to evolve
into a line of thunderstorms as they progress through the region
Tuesday evening. Some of the storms could become severe, with
potential for damaging winds, large hail and heavy rainfall.

Thunderstorms may also occur at times from Wednesday through
the weekend, but it is too early to determine the potential for
severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report hail, any measured wind gusts
over 45 mph, or any wind damage.

LMZ521-522-541>543-110230-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
926 PM CDT Mon May 9 2022

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Strong southeast winds and high waves will produce hazardous
conditions for small craft tonight. A few gale force gusts to 35
kts are still possible.

Thunderstorms moving into Lake Michigan tonight may pose a hazard
to mariners late tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

Lingering high waves on Lake Michigan will create hazardous
conditions for small craft on Tuesday.

There will be potential for thunderstorm development at times
through much of this week. Strong to severe thunderstorms are
possible Tuesday afternoon and evening.

Skowronski

In the hours before

Local storm report, May 9, 6:28 PM CST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
728 PM CDT MON MAY 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     NON-TSTM WND GST SHERWOOD                44.17N 88.27W
05/09/2022  M49 MPH          CALUMET            WI   TRAINED SPOTTER

&&

TIMM.UHLMANN
Special weather statement, May 9, 8:12 PM CST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Green Bay WI
912 PM CDT Mon May 9 2022

WIZ005-100300-
Vilas WI-
912 PM CDT Mon May 9 2022

...A strong thunderstorm will impact portions of northwestern Vilas
County through 1000 PM CDT...

At 911 PM CDT, Doppler radar was tracking a strong thunderstorm near
Turtle Flambeau Flowage, moving northeast at 55 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Winchester around 925 PM CDT.
  Rice Creek Natural Area around 930 PM CDT.
  Boulder Junction and Border Lakes Natural Area around 935 PM CDT.

Other locations impacted by this storm include Van Vliet Hemlocks
Natural Area, Manitowish Waters, Dunn Lake Natural Area, Presque Isle
and High Lake Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4619 8935 4598 8995 4600 8993 4630 8993
TIME...MOT...LOC 0211Z 239DEG 49KT 4603 9006

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Eckberg
Special weather statement, May 9, 8:26 PM CST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Green Bay WI
926 PM CDT Mon May 9 2022

WIZ018-030-035-100345-
Wood WI-Marathon WI-Lincoln WI-
926 PM CDT Mon May 9 2022

...Strong thunderstorms will impact portions of northwestern Wood,
southern Lincoln and western Marathon Counties through 1045 PM CDT...

At 925 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Owen to near Greenwood to 6 miles
northwest of Black River Falls to near Trempealeau. Movement was
northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Abbotsford, New Wood Wildlife Area, Marshfield, Spencer, Merrill,
  Council Grounds State Park, Birch Trails Girl Scout Camp, Wausau
  and Rib Mountain.

Stay tuned for later statements or possible warnings on this line of
thunderstorms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4503 9031 4504 9020 4512 9020 4512 9005
      4530 9005 4534 8953 4473 8981 4443 9032
TIME...MOT...LOC 0225Z 236DEG 48KT 4503 9057 4479 9069 4437 9095 4399
9150

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Eckberg
Special weather statement, May 9, 8:57 PM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Green Bay WI
957 PM CDT Mon May 9 2022

WIZ030-035-036-100400-
Wood WI-Marathon WI-Portage WI-
957 PM CDT Mon May 9 2022

...Strong thunderstorms will impact portions of Wood, northwestern
Portage and southwestern Marathon Counties through 1100 PM CDT...

At 956 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Colby to 8 miles south of Shortville to
near West Salem. Movement was east at 45 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Abbotsford around 1000 PM CDT.
  Pittsville around 1025 PM CDT.
  Wausau around 1030 PM CDT.
  Rib Mountain around 1035 PM CDT.
  Weston around 1040 PM CDT.
  Wisconsin Rapids around 1045 PM CDT.

Other locations impacted by these storms include Milladore, Sandhill
Wildlife Area, Edgar, North Wood County Park, Big Eau Pleine County
Park, Moon, Auburndale, March Rapids, Hewitt and Blenker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4500 9032 4501 8951 4440 8976 4425 8986
      4425 9032
TIME...MOT...LOC 0256Z 253DEG 39KT 4490 9022 4437 9055 4397 9108

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Eckberg
Special weather statement, May 9, 9:41 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1041 PM CDT Mon May 9 2022

WIZ030-035-036-100430-
Wood WI-Marathon WI-Portage WI-
1041 PM CDT Mon May 9 2022

...Strong thunderstorms will impact portions of Wood, Portage and
southeastern Marathon Counties through 1130 PM CDT...

At 1041 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Mosinee to 13 miles east of
Marshfield to 7 miles northwest of Wisconsin Rapids to near Babcock
to 12 miles northwest of Necedah. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Wisconsin Rapids around 1050 PM CDT.
  Mosinee around 1055 PM CDT.

Other locations in the path of these storms include Lake Wazeecha,
Stevens Point, Whiting and Bevent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4425 9024 4445 9008 4477 9001 4476 8938
      4424 8946
TIME...MOT...LOC 0341Z 271DEG 34KT 4476 8988 4463 8991 4445 8996 4435
9007 4413 9027

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Eckberg
Special weather statement, May 9, 10:25 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1125 PM CDT Mon May 9 2022

WIZ036-037-045-100515-
Waupaca WI-Waushara WI-Portage WI-
1125 PM CDT Mon May 9 2022

...Strong thunderstorms will impact portions of Portage, western
Waushara and western Waupaca Counties through 1215 AM CDT...

At 1123 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Stevens Point to near Whiting to near
Necedah. Movement was east at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Stevens Point and Whiting around 1130 PM CDT.

Other locations in the path of these storms include Amherst, Hartman
Creek State Park, Chain O' Lakes-King and Waupaca.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4398 8960 4424 8960 4425 8972 4435 8973
      4442 8964 4466 8953 4465 8899 4439 8906
      4398 8940
TIME...MOT...LOC 0423Z 273DEG 26KT 4459 8948 4442 8956 4402 9003

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Skowronski

The radar

The Green Bay radar (KGRB), 113 km away, was scanning. The volume nearest the first event began at 04:35 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Portage

When
May 9, 10:33 PM CST to 10:37 PM CST
Where
Portage County, Plover
Measured
1 in hail
Reported by
COOP Observer
Coordinates
44.450, -89.530

Quarter size hail fell in Plover.

Hail, Waushara

When
May 9, 11:10 PM CST to 11:12 PM CST
Where
Waushara County, 2 mi S of Coloma
Measured
1.5 in hail
Reported by
Social Media
Coordinates
44.001, -89.520

Ping pong size hail fell south of Coloma.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016342, 1016344.